Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

July 1, 2023Jennings County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 1, 2023, 2:07 AM EDT for Jennings County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2023, 2:07 AM EDT (06:07 UTC)
Expired
Jul 1, 2023, 2:45 AM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Hail
0.88 in
Wind
40

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS83 KIND 010607
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Sat Jul 1 2023
 
INZ064-071-072-010645-
Bartholomew IN-Jackson IN-Jennings IN-
207 AM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of southern Bartholomew,
eastern Jackson and Jennings Counties through 245 AM EDT...

At 207 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Columbus to 6 miles
southwest of North Vernon. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  North Vernon and Vernon.

This includes Interstate 65 between mile markers 37 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 8608 3918 8608 3914 8569 3913 8569
      3912 8544 3891 8545 3891 8554 3888 8554
      3888 8557 3885 8557 3885 8561 3883 8561
      3882 8563 3883 8565 3882 8570 3883 8572
      3881 8579 3878 8580 3878 8582 3875 8584
TIME...MOT...LOC 0607Z 286DEG 38KT 3914 8603 3894 8571 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Nield

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 1, 12:58 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 1, 12:58 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1258 AM EDT Sat Jul 1 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 721 PM EDT Fri Jun 30 2023

Quick update was sent an hour or so ago to remove precipitation
through the evening. Subsidence in the wake of remnant MCS/mesohigh,
divergent lower tropospheric wind field, and still relatively low-
theta-e environment across central Indiana will preclude
thunderstorms until warm/moist advection nudges into the area later
tonight potentially resulting in elevated convection. Updated
details on that potential will be sent later.

&&

.Short Term...(This evening through Saturday)
Issued at 214 PM EDT Fri Jun 30 2023

* Scattered convection this afternoon
* Scattered to perhaps numerous convection tonight, some possibly
  strong to severe
* Severe storms possible Saturday afternoon

Rest of this afternoon...

Mid level jet is aiding an area of showers and thunderstorms across
central Illinois this afternoon. Relatively limited instability is
keeping them in check. These will push east southeast across central
Indiana mid to late afternoon. Instability is similar or a bit
weaker here, so severe threat should continue to be low with these.
Otherwise hot and humid conditions will persist.

This evening...

Focus will then shift to a boundary back across Missouri and
southern Illinois. Convection will develop near this boundary and
then move to the east. Uncertainty remains on where these will
develop and this will have an impact on PoPs across the local area.
Will have no higher than chance PoPs this evening, with the highest
PoPs across the southwest forecast area closer to the boundary.

Instability will be high enough that some severe storms will be
possible, mainly across the southwest where instability will be
highest.

Overnight...

Uncertainty remains high on how convection will then play out
overnight. CAMs differ on whether an MCS will move across or
convection will remain more scattered. Some upper energy moving
around the upper ridge may add more forcing which would
sustain/expand the evening convection.

With low confidence, will go with high chance or low likely category
PoPs overnight. A strong storm remains possible, but storms are
expected to become more elevated which would limit the wind threat
some. Locally heavy rain will remain a threat with any storm.

Saturday...

Convection will likely be ongoing still at the start of Saturday,
but this will weaken and move east during the morning. A lull is
then expected late morning through mid afternoon.

A mid level trough will work with impressive CAPE and generate an
MCS to the west and south of central Indiana Saturday afternoon.
This will then propagate into the area late in the afternoon and
continue into Saturday night. There remains timing questions with
this area of storms, so will continue to monitor trends closely.

Conditions are favorable for damaging winds (high DCAPE values) as
the primary threat with these storms, but hail and perhaps a tornado
cannot be ruled out.

Heavy rain will be a threat with any storm throughout Saturday.

Given the expected lull in convection, temperatures should be able
to rebound into the upper 80s to lower 90s.

&&

.Long Term...(Saturday night through Friday)
Issued at 214 PM EDT Fri Jun 30 2023

Saturday Night Through Sunday.

Much of the focus in the long term period will be on another round
of storms for the weekend Saturday night and first frontal passage
of the week on Sunday.  As of now, confidence in thunderstorm
chances is highest during the early overnight hours, but much of
this will be dependent on how things evolve over the next 24 hours.
Confidence is higher that after midnight conditions should begin to
calm with another night of lows near 70.  The severe threat looks
fairly low during the overnight hours, but damaging wind gusts
during the late evening certainly look possible with any ongoing MCS.

A cold front is expected to pass through the area during the daytime
hours on Sunday with scattered to numerous thunderstorms expected
during the afternoon and evening hours.  Confidence in storm mode
remains fairly uncertain but the hodograph looks relatively straight
which should eventually allow discrete cells to congeal into a
somewhat organized line.  The better shear remains to the south of
the forecast area along the Ohio River which is where confidence is
higher in damaging wind gusts.  The front is currently expected to
pass through during the late evening hours which will usher in a
brief pattern shift before storm chances ramp back up later in the
week.

Monday Through Friday.

The pattern will shift but remain messy through the early portions
of the week with the upper level jet much weaker and thunderstorm
chances being driven more by diurnal heating.  Convective
temperatures look to be reached Monday but a weak cap above the
boundary layer will limit rain coverage but create a fairly
widespread cu field with similar conditions expected for Tuesday. It
remains a bit too early to have a lot of confidence in the forecast
for the evening hours on Tuesday, but the pattern favors low rain
chances with only very spotty thunderstorms that should wrap up by
any late evening holiday activities.

The next frontal system then begins to near the area late Wednesday
into Thursday with more organized convection likely, but the most
significant and widespread precipitation looks to occur over the
Plains. After the frontal passage, quieter weather then looks to set
up for the weekend but may begin as early as Friday depending on the
final timing of the front.  Highs through next week will generally
remain seasonable but will vary from the low to upper 80s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1258 AM EDT Sat Jul 1 2023

Impacts:

* Chances for thunderstorms increases overnight into Saturday morning

* Additional chances for rain and storms late today into tonight

* Periods of variable winds overnight but largely focusing to the
  southwest on Saturday

Discussion:

Areas of convection have fired across mainly the southern half of
central Indiana over the last few hours at the nose of increasing
850mb flow. As the low level winds continue to strengthen
overnight...expect increasing convective coverage focused initially
along and south of I-70 but gradually expanding northeast through
daybreak. Any storm will create brief IFR and lower restrictions
along with the potential for gusty winds to accompany.

Convective coverage will peak during the predawn hours through
daybreak as ongoing storms over northern Missouri drift into the
area. These storms are expected to gradually weaken and shift east
of the terminals by mid to late morning. In the wake of these
storms...may see a period of mainly dry weather before new
convective development within an increasing unstable environment
return late today into this evening ahead of a stronger upper wave.
The best threat for showers and storms with a potential for severe
weather will come this evening as a result and will introduce VCTS
wording at this time. Numerous showers and storms will persist
through tonight with broader MVFR ceilings developing prior to
daybreak Sunday.

Winds will be variable through daybreak with scattered convection
moving through. Expect winds to primarily focus from the southwest
on Saturday before backing to S/SE tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Update...BRB
Short Term...50
Long Term...White
Aviation...Ryan
Hazardous weather outlook, Jun 30, 7:34 PM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
734 PM EDT Fri Jun 30 2023

INZ021-028>031-035>049-051>057-060>065-067>072-012345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
734 PM EDT Fri Jun 30 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms are expected to increase late tonight. A few severe
thunderstorms are possible with marginally severe hail up to quarter
size. Lightning will be a hazard as well. Heavy rainfall could lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times this weekend into early next
week. Additional chances for storms will return by Wednesday and
Thursday. An increased risk for severe weather will come Saturday
and Saturday night. Damaging winds and large hail are the primary
threat...but a few tornadoes will also be possible. Flash flooding
will remain a concern with repeated rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be helpful and appreciated through the weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 1, 12:15 AM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1215 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Hail             3 N Waldron             39.50N 85.67W
06/30/2023  E1.00 inch       Shelby             IN   Public

&&

MDR
Local storm report, Jul 1, 12:20 AM EDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1220 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Tstm Wnd Dmg     Saint Paul              39.43N 85.63W
06/30/2023                   Decatur            IN   Public

            Multiple small trees downed near a shed.

&&

MDR
Local storm report, Jul 1, 12:26 AM EDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1226 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Tstm Wnd Dmg     Adams                   39.38N 85.56W
07/01/2023                   Decatur            IN   Public

            Several trees downed in town.

&&

MDR
Local storm report, Jul 1, 1:52 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
152 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Hail             1 WNW Spurgeons Corner  39.07N 86.16W
07/01/2023  E1.25 inch       Brown              IN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

MDR
Local storm report, Jul 1, 1:57 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
157 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     Tstm Wnd Gst     Knightsville            39.53N 87.09W
07/01/2023  E60 MPH          Clay               IN   Broadcast Media

&&
Special weather statement, Jul 1, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Sat Jul 1 2023

INZ064-071-072-010645-
Bartholomew IN-Jackson IN-Jennings IN-
207 AM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of southern Bartholomew,
eastern Jackson and Jennings Counties through 245 AM EDT...

At 207 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Columbus to 6 miles
southwest of North Vernon. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  North Vernon and Vernon.

This includes Interstate 65 between mile markers 37 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 8608 3918 8608 3914 8569 3913 8569
      3912 8544 3891 8545 3891 8554 3888 8554
      3888 8557 3885 8557 3885 8561 3883 8561
      3882 8563 3883 8565 3882 8570 3883 8572
      3881 8579 3878 8580 3878 8582 3875 8584
TIME...MOT...LOC 0607Z 286DEG 38KT 3914 8603 3894 8571

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:23 PM EDTSpecial Weather StatementINDMarion22 min
Jun 30, 10:37 PM EDTSpecial Weather StatementINDHendricks23 min
Jun 30, 10:47 PM EDTSpecial Weather StatementINDMarion13 min
Jun 30, 10:56 PM EDTSpecial Weather StatementINDShelby34 min
Jun 30, 11:32 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Johnson, Shelby58 min
Jun 30, 11:49 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby41 min
Jul 1, 12:28 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings32 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo60 min
Jul 1, 1:22 AM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Owen, Putnam38 min
Jul 1, 1:26 AM EDTSevere Thunderstorm WarningINDBrown, Monroe22 min
Jul 1, 1:47 AM EDTSevere Thunderstorm Warning Considerable damage threatINDHendricks, Monroe, Morgan, Owen, Putnam28 min
Jul 1, 2:14 AM EDTSpecial Weather StatementINDBrown, Johnson, Monroe46 min
Jul 1, 2:40 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Jennings80 min
Jul 1, 2:44 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings61 min
Jul 1, 4:07 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 4:29 AM EDTSpecial Weather StatementINDGreene, Sullivan61 min
Jul 1, 5:01 AM EDTSpecial Weather StatementINDVigo29 min
Jul 1, 5:20 AM EDTSpecial Weather StatementINDRandolph25 min
Jul 1, 5:25 AM EDTSpecial Weather StatementINDClay, Greene, Lawrence, Martin, Owen, Vigo50 min
Jul 1, 5:37 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 6:06 AM EDTSpecial Weather StatementINDGreene39 min
Jul 1, 6:21 AM EDTAreal Flood AdvisoryINDGreene, Sullivan4 hr
Jul 1, 6:38 AM EDTSpecial Weather StatementINDLawrence, Martin37 min
Jul 1, 7:30 AM EDTFlash Flood WarningINDClay, Sullivan, Vigo3 hr
Jul 1, 8:51 AM EDTSpecial Weather StatementINDKnox24 min
Jul 1, 6:42 PM EDTSevere Thunderstorm WarningINDSullivan48 min
Jul 1, 7:18 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan42 min
Jul 1, 7:29 PM EDTSpecial Weather StatementINDSullivan31 min
Jul 1, 7:48 PM EDTFlash Flood WarningINDSullivan3 hr
Jul 1, 7:53 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Knox, Martin52 min

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.